Alert archive / Wisconsin / River Flood Warnings in 2019

River Flood Warning 68, NWS La Crosse, WI

July 4, 2019Monroe County, Vernon County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Jul 4, 2019, 12:52 AM CDT for Monroe County, Vernon County, Wisconsin. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Jul 4, 2019, 12:52 AM CDT (05:52 UTC)
Expired
Jul 4, 2019, 4:43 AM CDT
In force
4 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Monroe County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Ontario (ONTW3).

Action stage
14 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05407468, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

726 
WGUS43 KARX 040552
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
1252 AM CDT Thu Jul 4 2019

.Localized heavy rainfall last evening has caused the Kickapoo River to rise rapidly. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
www.weather.gov/lacrosse .

&&

WIC081-123-041751-
/O.NEW.KARX.FL.W.0068.190704T0552Z-190705T0234Z/
/ONTW3.1.ER.190704T0422Z.190704T0600Z.190704T0834Z.NO/
1252 AM CDT Thu Jul 4 2019

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Kickapoo River at Ontario.
* until this evening.
* At 11:00 PM Wednesday the stage was 15.7 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage early this morning and continue
  to rise to near 17.5 feet. The river will fall 
  below flood stage later today. 

&&
 
LAT...LON 4381 9051 4368 9057 4368 9061 4382 9061

$$

DMD
2 follow-up statements
640 
WGUS43 KARX 040711
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
211 AM CDT Thu Jul 4 2019

...Forecast flooding changed from Minor to Moderate severity for the 
following rivers in Wisconsin...

  Kickapoo River at Ontario affecting Monroe and Vernon Counties

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
www.weather.gov/lacrosse .

&&

WIC081-123-041911-
/O.EXT.KARX.FL.W.0068.000000T0000Z-190705T0500Z/
/ONTW3.2.ER.190704T0403Z.190704T0500Z.190704T1100Z.NO/
211 AM CDT Thu Jul 4 2019

...Flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The Kickapoo River at Ontario.
* At 12:00 AM Thursday the stage was 18.6 feet.
* Flood stage is 16.0 feet.
* Forecast...The river will crest near 18.9 feet this morning. 
* Impact...At 18.0 feet...Water may be over Highway P near 
  Bridge 10, and also over Winchell Valley Road at Bridge 8.

&&
 
LAT...LON 4381 9051 4368 9057 4368 9061 4382 9061

$$
802 
WGUS83 KARX 040943
FLSARX


Flood Statement
National Weather Service La Crosse WI
443 AM CDT Thu Jul 4 2019

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC081-123-041013-
/O.CAN.KARX.FL.W.0068.000000T0000Z-190705T0500Z/
/ONTW3.2.ER.190704T0403Z.190704T0500Z.190704T0732Z.NO/
443 AM CDT Thu Jul 4 2019

The Flood Warning is cancelled for
  The Kickapoo River at Ontario.
* At  3:00 AM Thursday the stage was 14.8 feet.
* Flood stage is 16.0 feet.
* Fell below flood stage at  2:32 AM Thursday.
* Forecast...The river will continue to fall today.

&&
 
LAT...LON 4381 9051 4368 9057 4368 9061 4382 9061

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 3, 10:57 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 3, 10:57 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1057 PM CDT Wed Jul 3 2019

.SHORT TERM...(This evening through Thursday)
Issued at 326 PM CDT Wed Jul 3 2019

At 3 PM, a cluster of showers and thunderstorms was located
across southeast Minnesota. This cluster was moving northeast and
it is expected to continue to move through west-central Wisconsin
and potentially through north-central Wisconsin through this
evening. With downdraft CAPES between 1000 and 1200 J/kg, there is
a potential for some strong, gusty winds in areas where a core
collapses. In addition, maybe some hail in the half to 1 inch
range.

Further to the east and southeast, there are isolated to
scattered showers extending from northern Houston County through
Madison. With weak convergence, expect not much change in this
activity as it moves northeast though Central Wisconsin.

Elsewhere, there are scattered showers and storms in western Iowa.
This is associated with a MCV. The ESSRL HRRR seems to have a good
handle on this activity and it shows that this precipitation will
move northeast across northeast Iowa and central and southwest
Wisconsin late this afternoon and evening. With very weak shear,
not anticipating any organized severe weather. However, would not
be too surprised to see some gusty winds from them.

On the 4th, a shortwave trough will be moving slowly east through
the area. Like today, ML CAPES will range from 2000 to 3000 J/kg
and the 0-3 km and 0-6 km will remain weak. The CAMs continue to
show multiple lines of storms moving through the area. The first
line moves through from mid to late morning into the early
afternoon. The second line moves through from mid to to late
afternoon into the evening. A few of these storms could be
potentially strong in either of these lines.

.LONG TERM...(Thursday night through Wednesday)
Issued at 326 PM CDT Wed Jul 3 2019

On Friday afternoon and evening, another shortwave trough will
move east through the region. ML CAPES will range from 1500 to
3000 J/kg. The 0-3 km and 0-6 km shear is stronger than this
afternoon and Thursday afternoon, but still is not strong enough
for organized convection. However, there is still the potential
for a couple of pulse storms. The main threat would be gusty
winds.

It still looks like high pressure will build across the area for
the upcoming weekend. This high will provide mainly dry conditions
for much of the forecast area. If showers and storms were to
develop, they would be located near Interstate 35.

For early next week, the front will move back north into the area.
This will bring a return of showers and storms to the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1049 PM CDT Wed Jul 3 2019

Dry conditions expected at both TAF sites overnight. With plenty
of residual low level moisture from high humidity and recent
rainfall, there will once again be fog potential late tonight, but
the setup does not look quite as favorable as last night. MVFR
visibilities will be possible, with perhaps a dip into IFR for a
short time.

Main concern on Thursday will be a disturbance pushing through
the area in the afternoon, which is expected to pop scattered
showers and thunderstorms across the area. Still some lingering
uncertainty with timing and coverage of this convection, so have
left thunder out of this TAF issuance and have gone with tempo
showers. Locally heavy rainfall and some gusty winds will be
possible with any storms that develop, and this activity should
diminish towards sunset.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Kurz
Hazardous weather outlook, Jul 3, 1:21 PM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
121 PM CDT Wed Jul 3 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041830-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
121 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible through tonight. Severe
weather is not expected at this time, but stronger storms could
produce locally heavy rain, hail, lightning, and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic thunderstorm chances continue Thursday and Friday, with
a lower risk for storms over the weekend. The threat for severe
weather appears low at this time, however stronger storms are
possible and could produce hail, gusty winds and locally heavy
rain.

There is also a storm threat early next week, but it is too early
to discern severe weather risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Heavy rainfall
totals and any reports of flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ/BOYNE/Shea

In the hours before

Local storm report, Jul 3, 7:17 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
717 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      3 W CAZENOVIA           43.53N 90.26W
07/03/2019                   RICHLAND           WI   PUBLIC

            MUD SLIDE COUNTY ROAD II.

&&

MEA
Local storm report, Jul 3, 7:49 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       SHAMROCK                44.17N 90.79W
07/03/2019  M1.30 INCH       JACKSON            WI   PUBLIC

&&

MEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:09 PM CDTFlash Flood WarningARXRichland3 hr
Jul 4, 3:20 PM CDTSpecial Weather StatementARXTrempealeau40 min
Jul 4, 4:47 PM CDTSpecial Weather StatementARXEau Claire28 min
Jul 4, 6:05 PM CDTSpecial Weather StatementARXTaylor40 min
Jul 4, 6:09 PM CDTSpecial Weather StatementARXLa Crosse36 min
Jul 4, 6:50 PM CDTSpecial Weather StatementARXMonroe25 min

Nearby

River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.